Can you increase prednisone dose too fast?

Hi All,

I am one of those patients who reduced my pred too quickly on advice of Rheumy.

Started at 20mg, after two weeks down to 17.5 and felt ok. After two weeks down to 15 and I feel terrible. My question is can you go back UP too fast? At 15mg I'm having hot flashes and shakiness -- especially in the morning. Fasting blood is normal. No pain but feel like the flu. Help!

3 Replies

oldestnewest
  • No - it isn't any different from starting to take pred, pred isn't a drug you have to start on slowly.

    If it were me I'd go back to 17.5mg - on which you know you felt OK - and see how you feel. You can't blame everything on pred and PMR! You MIGHT have got a cold or flu! Especially at this time of year.

    If you go back to feeling OK, then all well and good and wait a few days. Then I'd try reducing not more than 1mg at a time, even 0.5mg (I assume you have 1mg tablets and aren't being told to cut 5mg or have enteric coated tablets, at 5mg and 2.5mg, which must not be cut.) Or try the Dead Slow approach, especially if you have to go down 2.5mg because you don't have 1mg tablets:

    healthunlocked.com/pmrgcauk...

  • I had a rheumie just the same as yours, he even said that I could expect a few flares. I started at 20mg and he only gave me 5mg tablets. I discovered myself there were smaller dose ones. I felt like death when he first got me to reduce too fast after three weeks with an ESR over 90. I was very fluey. I used to get awful hot sweats or more like showers! The rheumie just laughed and said it was a side effect of pred.

  • Grrrrrrrrrrrrrrrrrrrrrr...

You may also like...